Hail, Westchester
- When
- August 2, 12:00 PM EST
- Where
- Westchester County, Yonkers
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -73.850
Nickel sized hail was reported in Yonkers by a trained spotter.
A passing upper level disturbance triggered multiple severe storms, impacting Orange and Westchester counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing upper level disturbance triggered multiple severe storms, impacting Orange and Westchester counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 11:44 AM EST, 16 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
1244 PM EDT Wed Aug 2 2017
.SYNOPSIS...
High pressure will remain over the Western Atlantic through
Thursday. A westward extension of the Bermuda high builds
towards the area Thursday night and Friday. A cold front
approaches from the northwest Friday night, then crosses the
Tri-State from Saturday into Saturday night. High pressure then
builds over the area through Sunday night. This high slowly
retreats to the northeast as an area of low pressure rides along
a stalled frontal boundary to our south Monday and Monday
night, exiting east on Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast updated mainly to PoPs to account for shower and
thunderstorm development that has occurred early this aftn. Also
added the possibility of at least small hail as stronger
updrafts may interact with 700-900 J/KG of CAPE in the hail
growth region along with web bulb zero heights around 11.5 kft.
Main focus today is convective potential. A couple of weak
shortwaves to our west will be pivoting around a broad upper
level trough across the eastern US. A surface trough will also
set up near the Hudson River corridor into interior southern
Connecticut. Despite a decent amount of high clouds, instability
will continue to increase into the afternoon, and marginally
unstable mid level lapse rates will spread east across the tri
state area. Focus for convection will be from the weak
shortwaves, surface trough, and any interactions with sea
breezes.
Shear is relatively weak and supportive of pulse convection,
although development along outflow boundaries could create some
multicell clusters. Thunderstorm movement will be slow due to
weak winds in the atmosphere, thus locally heavy rainfall with
minor urban flooding will be the main threat. Localized flash
flooding, primarily over urban areas as it has been dry
recently, cannot be ruled out. Convection is not expected to be
widespread, so with the conditional nature of flash flooding,
will hold off on issuing a flood watch at this time. Gusty winds
cannot be ruled out either with deeper convection, but will
likely remain below severe criteria.
With all of this in mind, the best chance for showers and
thunderstorms exists from NYC on NW and into interior CT.
Coverage will be scattered and have continued to forecast high
chance PoPs here, which decreases heading south and east with
slight chance over eastern Long Island and SE CT. This is due to
a greater influence from onshore winds/marine layer and thus
less instability.
High temperatures today will be in the middle and upper 80s for most
locations, with upper 70s and lower 80s along the immediate
coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection will continue into the early evening before weakening
after sunset with loss of heating and with best shortwave forcing
passing to the NE. Upper level moisture remains high with broad
upper troughing to the west, so mostly cloudy skies expected
overnight. Patchy fog is also possible away from the NYC metro
early Thursday morning.
Broad upper troughing continues on Thursday, but there does not
appear to be a well defined shortwave as was the case on Wednesday.
Mainly diurnally driven convection is anticipated, with lower
coverage compared to Wednesday. Flow remains weak, so locally heavy
rainfall is possible as any storm would be slow moving.
Near seasonable high temperatures are forecast on Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A weak northern stream 700-500 hPa ridge transits the area Thursday
night, this will serve as a limiting factor for any convection.
However, do have slight chance pops mainly over NW zones, as impacts
of upstream convection on upper air pattern that far out are hard to
nail down, so the idea of convection into the night of the GFS/NAM
cannot be completely ruled out.
The region then remains under SW flow aloft Friday-Friday night, and
with no notable shortwave progged through the area, would expect
mainly pulse diurnally driven convection, mainly over the interior
into Friday evening, as onshore flow will enable local marine
influence to serve as a limiting factor for coastal zones. An
approaching cold front could trigger some showers/storms late Friday
night over far western zones, so have slight chance pops to reflect
this.
The axis of a closed upper low over SE Canada moves into the region
on Saturday, this should trigger some scattered showers and
thunderstorms with its passage. With CAPEs forecast to be around
1000-2000 J/kg (mainly over W 1/2 of CWA) and the region being in
the right rear quadrant of an 85+ kt 300 hPa jet, there is some
potential for some strong to possibly severe storms, mainly across
NE NJ/Lower Hudson Valley/SW CT and possibly into remainder of the
NYC metro.
The trough axis lifts to the NE Saturday night, but other than maybe
some lingering convection over SE CT early, it should be dry.
SW flow aloft Sunday and Sunday night with no shortwaves of note
embedded in the flow should allow for both periods to be dry, with
not to much in the way of cloud cover.
Models then differ on handling of a northern stream shortwave trough
early next week. The ECMWF is more progressive, while the GFS/CMC
are slower and a bit stronger. The net result should be the same,
with a low riding along a frontal boundary stalled to our south. The
main issue is timing of precipitation, and amount. Both models have
been consistent in their solutions, so have gone with a compromise
between the two camps given the inherent uncertainty this far out.
For now, limit chance pops to W zones Monday afternoon, then have
everywhere Monday night. For now only have slight chance pops on
Tuesday, but if slower solutions are right, could be a rainy Tuesday
as well.
Temperatures should be near normal Thursday night-Saturday, then
below normal Saturday night-Sunday. Lows Sunday night and Monday
night should be near normal and highs Monday-Tuesday below
normal.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Very unstable summer-time atmosphere this afternoon - thus convection
is likely.
Scattered showers and tstms will develop this afternoon over NJ,
the Lower Hudson valley and interior CT and drift NE at around
10 KT.
At the surface, light southerly flow prevails.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.
The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.
The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.
The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.
KHPN TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.
KISP TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon. TSTMs may stay NW of the immediate
terminal.
.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday through Friday...Low chance of MVFR/IFR, mainly at
the coastal terminals during the overnight/early morning hours
with patchy fog. Chance of mainly afternoon/evening
showers/tstms with MVFR/IFR possible. S-SW wind 10-15kt. G20KT
possible late Friday coastal terminals.
.Saturday-Saturday night...Chance of MVFR in morning
showers/tstms, otherwise VFR. Winds S 5-10 kt Saturday, becoming
more westerly Saturday night.
.Sunday...VFR.
&&
.MARINE...
Made minor changes this update to reflect the latest trends in
observations and guidance. The forecast appears on track.
A relaxed pressure gradient over the region through Sunday will
limit winds to around 10 kt or less, except up to 15 kt in
seabreezes in the NY Bight area each afternoon and evening today
through Friday. Given these relatively light winds and no
significant swell, seas/waves will remain well below small-craft
levels through Sunday as a result.
&&
.HYDROLOGY...
Locally heavy rainfall is possible with any stronger convection
through Saturday, with nuisance flooding of urban/poor drainage
areas the main threat. There is at least a low chance of
localized urban flash flooding today. Otherwise, no significant
hydrologic impacts are expected through at least Monday
morning.
There is some potential for widespread rainfall from Monday possibly
into Tuesday. At this time, it is to early to specify any amounts or
impacts during this time frame.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Maloit/DS
NEAR TERM...JC/DS
SHORT TERM...DS
LONG TERM...Maloit
AVIATION...Tongue
MARINE...Maloit/DS
HYDROLOGY...Maloit/DSHazardous Weather Outlook National Weather Service New York NY 347 AM EDT Wed Aug 2 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 347 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-030800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 347 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
1216 PM EDT WED AUG 2 2017
NJZ004-103-104-021645-
Western Bergen-Eastern Bergen-Eastern Passaic-
1216 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERGEN COUNTY...
At 1216 PM EDT, a strong thunderstorm was located over Paramus,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paterson, Hackensack, Bergenfield, Paramus, Ridgewood, Hawthorne,
Oradell, Teterboro, Teaneck, Fair Lawn, Garfield, Lodi, Elmwood Park,
Dumont and New Milford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4094 7420 4106 7407 4096 7390 4096 7391
4082 7406
TIME...MOT...LOC 1616Z 225DEG 12KT 4094 7409
JMCThe Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Nickel sized hail was reported in Yonkers by a trained spotter.
Golfball size hail was reported in Thornwood by a trained spotter.
Multiple trees were reported down throughout Gardnertown.
A tree was reported down on westbound New York State Route 17K near Union Street in Montgomery.
A house was struck by lightning on Lois Lane about 1 mile southeast of Monroe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720294, 720295, 720298, 720300, 720296.